MAUDE Adverse Event Report: WRIGHTS LANE SYNTHES USA PRODUCTS LLC EXTRACTION SCREWDRIVER; SCREWDRIVERS

WRIGHTS LANE SYNTHES USA PRODUCTS LLC EXTRACTION SCREWDRIVER; SCREWDRIVERS
Catalog Number 352.311
Medical Device Problem Code Break (1069)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 02/15/2018
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Date of event is unknown.Device is an instrument and is not implanted/explanted.Without a lot number the device history records review could not be completed.The manufacture date is unknown.The investigation could not be completed; no conclusion could be drawn, as no product was received.The device was received, the investigation could not be completed, and no conclusion could be drawn, as product is entering the complaint system.Device was used for treatment, not diagnosis.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.
 
Event or Problem Description
It was reported that during an unknown procedure, the tip of an extraction screwdriver broke off.All pieces were successfully retrieved from the patient via suction.There was no patient harm.There was no delay and the surgery was completed successfully.This is report 1 of 1 for (b)(4).
 
Additional Manufacturer Narrative
Depuy synthes is submitting this report pursuant to the provisions of 21 cfr, part 803.This report may be based on information which depuy synthes has not been able to investigate or verify prior to the required reporting date.This report does not reflect a conclusion by fda, depuy synthes or its employees that the report constitutes an admission that the device, depuy synthes, or its employees caused or contributed to the potential event described in this report.Additional narrative: reporter contact number.Product development investigation was completed.Upon visual inspection at customer quality (cq), it was noted that a portion of the distal tip has broken off the driver.The fracture angle is slightly oblique which suggests that an off-axis force may have contributed this complaint.The broken fragment was not returned.It was noted that the outer sleeve of the device was not returned, so the lot number was not able to be determined.A review of the device history records was unable to be performed since the lot number was unknown.No new malfunctions were noted.Dimensional analysis was not performed on outer diameter as relevant features are significantly deformed prior to breakage.This inside diameter near location of breakage measured 2.10mm at cq which is below specification of 2.3mm +/-0.05mm shaft component drawing.Further examination under 5x magnification revealed post manufacturing damage (the shaft deformed prior to breaking).Whether this complaint could be replicated at cq via functional test is not applicable because the device was returned broken.Extraction screwdriver top-level assembly drawing and shaft component drawing were reviewed and were determined to be suitable for the intended design, application and dimensional conformity when used as recommended.The 352.311 extraction screwdriver is a reusable instrument in the spine screw removal system and is used to remove implanted accs, vectra, and vectra-t screws.The vectra, vectra-t, vectra-one and accs technique guides include proper instructions for use and caution the user that breakage may occur if not used as intended.A material check or hardness check were not performed at cq as there is no indication that the material or hardness would have contributed to this complaint.While no definitive root cause could be determined it is possible that the device encountered unintended torque forces leading to deformation and ultimate breakage as evidenced by slightly oblique fracture angle.During the investigation, no product design issues or discrepancies were observed that may have contributed to the complaint condition, based on the investigation findings, it has been determined that no corrective and/or preventative action is proposed corrected data: date of report, date rec'd by mfr: these dates were incorrectly reported as 2/15/2018 in initial medwatch report by error.The correct date is 2/16/2018.Device was used for treatment, not diagnosis.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.

Brand Name
EXTRACTION SCREWDRIVER
Common Device Name
SCREWDRIVERS
Manufacturer (Section D)
WRIGHTS LANE SYNTHES USA PRODUCTS LLC
1302 wrights lane east
west chester PA 19380
MDR Report Key7346379
Report Number2939274-2018-51095
Device Sequence Number592062
Product Code HXX
UDI-Device Identifier10705034770765
UDI-Public(01)10705034770765(10)LOTUNKNOWN
Combination Product (Y/N)N
Initial Reporter StateCA
Initial Reporter CountryUS
PMA/510(K) Number
EXEMPT
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Health Professional
Type of Report Initial,Followup
Report Date (Section B) 02/16/2018
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue Number352.311
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer03/13/2018
Initial Date Received by Manufacturer 02/15/2018
Supplement Date Received by Manufacturer04/17/2018
Initial Report FDA Received Date03/16/2018
Supplement Report FDA Received Date04/17/2018
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Age65 YR